About this Journal Submit a Manuscript Table of Contents
Abstract and Applied Analysis
Volume 2013 (2013), Article ID 979252, 7 pages
http://dx.doi.org/10.1155/2013/979252
Research Article

Travelling Wave Solutions for Nonlinear Schrödinger Equation with a Higher-Order Dispersive Term

1Department of Mathematics, Heze University, Heze 274000, China
2College of Mathematics and Software Science, Sichuan Normal University, Chengdu 610066, China

Received 12 July 2013; Accepted 10 September 2013

Academic Editor: Yong Hong Wu

Copyright © 2013 Rui Cao. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A nonlinear Schrödinger equation with a higher-order dispersive term describing the propagation of ultrashort femtosecond pulses in optical fibres is considered and is transformed into a second-order nonlinear ordinary differential equation. We investigate the exact travelling wave solutions of the nonlinear Schrödinger equation using three methods, namely, the auxiliary equation method, the first integral method, and the direct integral method. As a result, Jacobi elliptic function solution, hyperbolic function solution, trigonometric function solution, and rational solution with parameters are obtained successfully. When the parameters are taken as special values, the two known solitary wave solution and periodic wave solution are derived from the solutions obtained. The aim of the paper is to compare the efficiency of the three methods.

1. Introduction

We are concerned with the following nonlinear Schrödinger equation with a higher-order dispersive term [1]: where is slowly varying envelop of the electric field, the subscripts and are the spatial and temporal partial derivative in retard time coordinates, and , , , , and are real parameters related to the group velocity, self-phase modulation, third-order dispersion, self-steepening, and self-frequency shift arising from stimulated Raman scattering, respectively. Equation (1) can be applied to describe the propagation of ultrashort femtosecond pulses in optical fibres.

The nonlinear Schrödinger (NLS) equations occur in many branches of physics such as nonlinear optics, quantum mechanics, condensed matter physics, and plasma physics [2, 3]. There have been various Schrdinger-type equations in the study of nonlinear phenomena. All these phenomena can be better understood with the help of exact analytical solutions. Recently, a considerable amount of research work has been devoted to searching for exact solution of NLS equation with a variety of nonlinearities. For example, Li and Wang [4] applied the -expansion method to study the higher-order nonlinear Schrödinger equation (1) and obtained travelling wave solutions under constraint condition. Ma and Lee [5] proposed the transformed rational function method for solving the -dimensional Jimbo-Miwa equation and obtained exact solutions. Wu and Dai [6] investigated quintic nonlinear derivative Schrödinger equation and obtained soliton solutions including chirped bright, dark, and kink soliton solutions with the aid of a special auxiliary equation. Ma [7] introduced a class of bilinear differential operators which describe generalized bilinear differential equations and discussed their links with the Bell polynomial. More details are presented in [8, 9].

Exact solutions (especially travelling wave solution) of nonlinear evolution equation (NLEE) play an important role in the study of nonlinear physical phenomenon [2, 10]. During the past decades, various analytical and numerical methods for constructing the travelling wave solutions to NLEE have been proposed, such as Hirota’s bilinear method [11, 12], the Bäcklund transformation method [13], the sine-cosine method [14], the tanh-function method [15, 16], the Exp-function method [17, 18], the Jacobi elliptic expansion method [19], the first integral method [20], and the Riccati equation method [21, 22]. The reader is referred to [1, 23, 24] and the references therein.

In this paper, our main purpose is to investigate the travelling wave solutions for nonlinear Schrödinger equation with a higher-order dispersive term (1). The rest of the paper is organized as follows. In Section 2, we describe these methods for solving nonlinear evolution equations including the auxiliary equation method, the first integral method, and the direct integral method. In Section 3, we apply these methods to (1) and obtain enveloped travelling wave solutions. Finally, the concluding remarks are presented in Section 4.

2. Description of Methods

2.1. The Auxiliary Equation Method

For a given nonlinear partial differential equation with a physical field in two independent variables ,

Step 1. Making use of the travelling wave transformation, Then, (2) is reduced to the following ordinary differential equation (ODE):

Step 2. We introduce a new ansatz: where is a positive integer and , and are constants, while the new variable satisfies the Riccati equation [21]:

Step 3. We define the degree of as . The degree of can be calculated by

Step 4. Substituting (5) along with (6) into (4) and setting all coefficients of () to zero, we get a system of nonlinear algebraic equations.

Step 5. Solving the overdetermined system in Step 4 by the symbolic computation system Mathematica, we obtain travelling wave solutions of (1).

Remark 1. One of the main steps in the method is to determine the value of in (5). The value of can be determined by considering the homogeneous balance between the highest-order derivative and nonlinear term appearing in (4). If is not a positive integer, then we first make the transformation .

2.2. The First Integral Method

The nonlinear partial differential equation in two independent variables can be transformed into a nonlinear ODE under the wave transformation , where the wave variable .

Next, we introduce a new independent variable which leads (9) to a system of nonlinear ODEs By the qualitative theory of ordinary differential equations, if we can find the integrals to (11), then the general solutions to (11) can be obtained directly. In order to obtain one first integral of (11), we will apply the Division Theorem.

3. Application

In this section, we will illustrate three methods mentioned above and obtain the exact travelling wave solutions of (1).

Assume that the solution of (1) can be written as where , , and are constants to be determined. Substituting (12) into (1) and separating the real and imaginary parts, we obtain the ODEs for : Integrating (13) once and setting the constant of integration to zero, we get Under the conditions (14) and (15) are transformed into the following equation: where and are defined by , and .

3.1. Using the Auxiliary Equation Method to Solve (1)

Considering the homogeneous balance between and in (17) yields . So we assume that (1) has the following formal solutions: where , , , and are constants to be determined.

Substituting (18) along with (6) into (17), collecting the coefficients of (), and setting each coefficient to zero, one obtains the system of algebraic equations. Then solving the obtained algebraic equations, we have a set of nontrivial solutions.

Case  1. One has

Case  2. One has

Case  3. One has

From the expression in (12), (19), (20), (21) and the solutions of (6), we derive the following travelling wave solutions of (1).

Family  1. If , , , then where and are the known solitary wave solution found by Liu (formulae (30) and (31) in [23]).

Family  2. If , , , then

Family  3. If , , , then where and are the known periodic wave solution obtained in [23] (formulae (34) and (35) in [23]).

Family  4. If , , , then

Family  5. If , , then we obtain the rational solution of (1):

3.2. Using the First Integral Method to Solve (1)

The first integral of (17) can be assumed in the following form: where () are polynomials of and . We start our analysis by assuming in (27).

According to the Division Theorem, there exists a polynomial in such that

By equating the coefficients of () on both sides of (28), we have Through careful analysis, we find that where is an arbitrary constant of integration. Substituting , , and into (31) and setting all the coefficients of to zero, one obtains a system of nonlinear algebraic equations. Then, solving the algebraic equations, we get the following.

Case  1. One has

Case  2. One has Subsequently, we obtain the following solutions:

3.3. Using the Direct Integral Method to Solve (1)

Multiplying (17) by and integrating (17) with respect to yield where is an integration constant. In [24], Lai et al. have given the solutions of the following nonlinear ODE with four-degree term:

Comparing the coefficient of (36) with that of (37), we obtain the exact travelling wave solutions for (1) as follows.

When

When ,

When ,

When ,

When ,

When ,

When ,

When ,

When ,

When ,

When ,

When ,

When ,

When ,

When ,

When ,

When ,

When ,

Remark 2. When the modulus , Jacobi elliptic function , , and . Hence, we can obtain the hyperbolic function solutions. For example, and are turned into the kink type envelope wave solution and the bell type envelope wave solution Formula (57) is the same as the solution .

In particular, , , and degenerate into respectively, which are in full agreement with the solutions , , and obtained above.

In addition, and degenerate into the known solutions (32) and (33) in [23], respectively.

Remark 3. When , , , and . In this case, we mention , , , and which degenerate into respectively, which are in agreement with the solutions , , , and . It is worth mentioning that and degenerate into the known solutions obtained by Liu (formulae (37) and (36) in [23]).

Remark 4. With the aid of Mathematica, we have checked the solutions () by putting them back into (1).

Remark 5. Compared with the work in [4, 23], we obtained more soliton solutions, triangle periodic solutions, and Jacobi elliptic solutions including some known solutions in [4, 23].

4. Discussion and Conclusion

In summary, we investigate the travelling wave solutions to nonlinear Schrödinger equation with a higher-order dispersive term by using three methods, namely, the auxiliary equation method, the first integral method, and the direct integral method. As a result, exact solutions including Jacobi elliptic function solution, the kink type envelope wave solution, and the bell type envelope wave solution are obtained. In particular, Jacobi elliptic function solutions degenerate into the hyperbolic function solutions and the triangular function solutions obtained via the auxiliary equation method and the first integral method. Because the nonlinear Schrödinger equation with a higher-order dispersive term is an important model in physics science, these results are expected to help understand wave dynamics in the study of ultrashort femtosecond pulses in optical fibres.

Acknowledgments

The authors would like to express their thanks to the referees for their useful comments which led to some improvements of the current paper. This work is supported in part by the National Natural Science Foundation of China (no. 11071141) and the Natural Science Foundation of Shandong Province of China (ZR2011AL018 and ZR2011AQ008).

References

  1. W.-X. Ma and M. Chen, “Direct search for exact solutions to the nonlinear Schrödinger equation,” Applied Mathematics and Computation, vol. 215, no. 8, pp. 2835–2842, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. M. J. Ablowitz and H. Segur, Solitons and the Inverse Scattering Transform, vol. 4, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, Pa, USA, 1981. View at MathSciNet
  3. A. Hasegawa and Y. Kodama, Solitons in Optical Communications, Oxford University Press, New York, NY, USA, 1995.
  4. L. X. Li and M. L. Wang, “The (G'/G)-expansion method and travelling wave solutions for a higher-order nonlinear Schrödinger equation,” Applied Mathematics and Computation, vol. 208, no. 2, pp. 440–445, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  5. W.-X. Ma and J.-H. Lee, “A transformed rational function method and exact solutions to the 3+1 dimensional Jimbo-Miwa equation,” Chaos, Solitons & Fractals, vol. 42, no. 3, pp. 1356–1363, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. F. X. Wu and Z. D. Dai, “New bright and dark solitons for quintic nonlinear derivative Schrödinger equation,” Applied Mathematics and Computation, vol. 218, no. 18, pp. 9305–9309, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. W. X. Ma, “Bilinear equations, Bell polynomials and linear superposition princ,” Journal of Physics, vol. 411, Article ID iple012021, 2013.
  8. Y. Liu, “Exact solutions to nonlinear Schrödinger equation with variable coefficients,” Applied Mathematics and Computation, vol. 217, no. 12, pp. 5866–5869, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. N. Taghizadeh and M. Mirzazadeh, “The simplest equation method to study perturbed nonlinear Schrödinger's equation with Kerr law nonlinearity,” Communications in Nonlinear Science and Numerical Simulation, vol. 17, no. 4, pp. 1493–1499, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. N. A. Kudryashov, “On types of nonlinear nonintegrable equations with exact solutions,” Physics Letters A, vol. 155, no. 4-5, pp. 269–275, 1991. View at Publisher · View at Google Scholar · View at MathSciNet
  11. R. Hirota, The Direct Method in Soliton Theory, vol. 155, Cambridge University Press, Cambridge, UK, 2004. View at Publisher · View at Google Scholar · View at MathSciNet
  12. A. M. Wazwaz, “On multiple soliton solutions for coupled kdv-mkdv equation,” Nonlinear Science Letters A, vol. 1, no. 3, pp. 289–296, 2010.
  13. R. Hirota, “Direct method of finding exact solutions of nonlinear evolution equations,” in Bäcklund transformations, R. Bullough and P. Caudrey, Eds., Springer, Berlin, Germany, 1980. View at Zentralblatt MATH · View at MathSciNet
  14. A.-M. Wazwaz, “A sine-cosine method for handling nonlinear wave equations,” Mathematical and Computer Modelling, vol. 40, no. 5-6, pp. 499–508, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. A.-M. Wazwaz, “The tanh method for traveling wave solutions of nonlinear equations,” Applied Mathematics and Computation, vol. 154, no. 3, pp. 713–723, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. E. G. Fan, “Extended tanh-function method and its applications to nonlinear equations,” Physics Letters A, vol. 277, no. 4-5, pp. 212–218, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  17. J.-H. He and X.-H. Wu, “Exp-function method for nonlinear wave equations,” Chaos, Solitons & Fractals, vol. 30, no. 3, pp. 700–708, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  18. W.-X. Ma and Z. Zhu, “Solving the (3+1)-dimensional generalized KP and BKP equations by the multiple exp-function algorithm,” Applied Mathematics and Computation, vol. 218, no. 24, pp. 11871–11879, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  19. E. G. Fan and J. Zhang, “Applications of the Jacobi elliptic function method to special-type nonlinear equations,” Physics Letters A, vol. 305, no. 6, pp. 383–392, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  20. Z. S. Feng, “The first-integral method to study the Burgers-Korteweg-de Vries equation,” Journal of Physics A, vol. 35, no. 2, pp. 343–349, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  21. W.-X. Ma, “Comment on the 3+1 dimensional Kadomtsev-Petviashvili equations,” Communications in Nonlinear Science and Numerical Simulation, vol. 16, no. 7, pp. 2663–2666, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  22. F. D. Xie, Y. Zhang, and Z. S. Lü, “Symbolic computation in non-linear evolution equation: application to (3+1)-dimensional Kadomtsev-Petviashvili equation,” Chaos, Solitons and Fractals, vol. 24, no. 1, pp. 257–263, 2005. View at Publisher · View at Google Scholar · View at MathSciNet
  23. C. P. Liu, “Exact solutions for the higher-order nonlinear Schördinger equation in nonlinear optical fibres,” Chaos, Solitons and Fractals, vol. 23, no. 3, pp. 949–955, 2005. View at Publisher · View at Google Scholar · View at MathSciNet
  24. S. Y. Lai, X. M. Lv, and M. Y. Shuai, “The Jacobi elliptic function solutions to a generalized Benjamin-Bona-Mahony equation,” Mathematical and Computer Modelling, vol. 49, no. 1-2, pp. 369–378, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet